Prednisone is a highly effective medication that is used for the treatment of different medical conditions. It is classified as a corticosteroid or glucocorticoid – a group of naturally occurring hormones that is produced by the adrenal cortex. Prednisone works by altering the immune and inflammatory responses of the body. If you’re taking oral corticosteroids, you must not abruptly discontinue or stop the treatment regimen without the approval of the prescribing physician. Although corticosteroid is not addicting and is not prone to drug abuse, the body requires some time to adjust before synthetic steroids are discontinued.
What is prednisone withdrawal?
Prednisone works just like cortisol – a naturally occurring hormone that is produced by the adrenal glands and plays crucial role in the body. After a few weeks of taking prednisone, the body becomes dependent to the drug and starts slowing down the production of these natural hormones. If oral prednisone is abruptly discontinued, the adrenal glands will have a difficult time adjusting to the needs of the body hence dangerous side effects ensue. Tapering off the dose of the oral prednisone before discontinuing the drug allows the body to gradually resume the normal production of natural hormones preventing prednisone withdrawal.
Signs and Symptoms of Prednisone Withdrawal
Abruptly discontinuing or quickly tapering off prednisone can lead to insufficient cortisol levels in the blood and, subsequently, prednisone withdrawal symptoms that include the following:
- General body weakness or fatigue
- Muscle weakness
- Body aches
- Low blood pressure (hypotension)
- Nausea and vomiting
- Joint pain
- Mental changes
- Difficulty breathing
- Flaky or peeling skin
How to prevent withdrawal with prednisone?
Usually, physicians will slowly lower down or taper off prednisone dose to avoid withdrawal symptoms. Patients are instructed to slowly reduce the dose of prednisone to the lowest effective dose (also called prednisone taper).
The amount of time needed to completely taper off prednisone depends on three factors:
- the medical condition treated,
- the dose,
- and the duration of use
If you have been taking high dose of prednisone for a long time, you would need a longer period of time to taper off the drug. Usually, it takes weeks to several months before you can completely stop taking prednisone. It is recommended that you consult your healthcare provider before finally discontinuing the medication.
If you experience any discomfort or side effects while tapering off the drug, you must seek your physician’s advice. Be familiar with the different prednisone withdrawal symptoms to prevent further problems.